Winter Storm, Alleghany
- When
- January 5, 9:00 AM EST to 6:00 PM EST
- Where
- Alleghany forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Snow accumulated 1 to 3 inches during the 5th, and resulted in nearly 100 automobile accidents. Several minor injuries were reported.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Snow accumulated 1 to 3 inches during the 5th, and resulted in nearly 100 automobile accidents. Several minor injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 5, 8:05 AM EST, 55 minutes earlier.
FXUS61 KRNK 050236 AFDRNK AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 805 AM EST SUN JAN 5 2003 WILL ISSUE A QUICK UPDATE TO THE ZONES- NO CHANGE TO ACCUMULATIONS ETC...JUST TO SPEED UP THE TIMING AS LIGHT SNOW HAS STARTED ACROSS MOST OF THE MTNS ALREADY. .RNK VA...WINTER WEATHER ADVISORY THROUGH THIS EVENING VAZ020 WV...WINTER WEATHER ADVISORY THROUGH THIS EVENING WVZ042>045 NC...NONE. JJ
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 445 AM EST SUN JAN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY LIGHT SNOW IS EXPECTED TO ACCUMULATE TO 1 TO 4 INCHES ACROSS THE WESTERN MOUNTAINS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN... NORTHWEST WEST WINDS BEHIND A COLD FRONT WILL BLOW 15 TO 30 MPH WITH GUSTS TO NEAR 45 MPH IN THE MOUNTAINS MONDAY NIGHT. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339629, 5339630, 5339631, 5339632, 5339633, 5339634, 5339635.